Missouri, 2016

Flash Flooding and Flood in Missouri, May 26 to 28, 2016

May 26 to 28, 2016 · NWS PAH · 6 events in 3 counties and zones

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the storm complex, surface dew points were in the lower 70's and instability was quite high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the storm complex, surface dew points were in the lower 70's and instability was quite high. An outflow boundary moved southward ahead of the storms, providing the lift necessary for new storms to develop. Isolated storms produced large hail. The more significant problem was locally very heavy rainfall as storms repeatedly moved over the same areas. Slightly over three inches of rain fell in an hour at the Cape Girardeau airport. Minor flooding occurred along the St. Francis River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 10:10 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 26, 10:10 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1110 AM CDT THU MAY 26 2016

.UPDATE...
Issued at 1110 AM CDT Thu May 26 2016

Mesoscale update for convective trends... The convective complex
continues to sink slowly south and east across the forecast area.
The outflow boundary along the leading edge has been making good
eastward progress across the Wabash Valley. However, the trailing
end of the boundary has become elongated east to west over southeast
Missouri. There is some concern that the trailing end of the
boundary will slow or stall over se Missouri and extreme sw Kentucky
this afternoon. This would allow storms to repeatedly train along
and north of the boundary, fed by a very moist southwest low-level
flow of 70 degree dew points. WPC mesoscale precip discussion 239
focuses on this region very well. A Flash Flood Watch is being
considered for much of the mpd area.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016

High confidence in scattered thunderstorms in the short term.

The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.

.LONG TERM...(Sunday through Wednesday)
Issued at 124 AM CDT Thu May 26 2016

Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.

Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.

Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.

By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 549 AM CDT Thu May 26 2016

Introduced a vicinity thunderstorm all sites today. Kept vfr cigs
and vsby. Also introduced gusty southerly winds through the
daylight hours mainly but kept some wind in overnight. Will have
to monitor radar closely for introducing prevailing ts should the
need arise.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...MY
SHORT TERM...KH
LONG TERM...JP
AVIATION...KH
Hazardous weather outlook, May 26, 2:25 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Local storm report, May 26, 9:19 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1019 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2016  E0.75 INCH       WILLIAMSON         IL   BROADCAST MEDIA

            WSIL REPORTS DIME SIZED HAIL IN HERRIN

&&

DAVIDH
Special weather statement, May 26, 9:37 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT THU MAY 26 2016

INZ081-261600-
GIBSON IN-
1037 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON COUNTY UNTIL 1100 AM
CDT...

AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT BRANCH...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...FORT BRANCH...OAKLAND CITY...HAUBSTADT...OWENSVILLE...PATOKA...
FRANCISCO...SOMERVILLE AND MACKEY.

LAT...LON 3847 8746 3846 8744 3844 8744 3844 8741
      3838 8741 3839 8734 3838 8732 3826 8732
      3816 8756 3817 8767 3837 8777 3850 8746
TIME...MOT...LOC 1537Z 240DEG 49KT 3826 8762
Local storm report, May 26, 9:44 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             1 N HERRIN              37.82N 89.03W
05/26/2016  E0.88 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL AND TORRENTIAL RAIN

&&

BP2
Local storm report, May 26, 9:58 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             PRINCETON               38.36N 87.57W
05/26/2016  E0.50 INCH       GIBSON             IN   PUBLIC

&&

BP2
Special weather statement, May 26, 10:32 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT THU MAY 26 2016

ILZ088-MOZ087-261700-
UNION IL-CAPE GIRARDEAU MO-
1132 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND EASTERN CAPE GIRARDEAU
COUNTIES UNTIL NOON CDT...

AT 1131 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...JACKSON...ANNA...JONESBORO...COBDEN...WARE...MAKANDA AND
ALTO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3743 8968 3758 8950 3757 8950 3756 8947
      3756 8946 3760 8945 3760 8915 3759 8904
      3753 8904 3733 8947 3734 8948 3732 8949
      3728 8959
TIME...MOT...LOC 1631Z 230DEG 39KT 3741 8959
Special weather statement, May 26, 10:37 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT THU MAY 26 2016

INZ088-KYZ018-019-261700-
SPENCER IN-HENDERSON KY-DAVIESS KY-
1137 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...SOUTHEASTERN HENDERSON
AND DAVIESS COUNTIES UNTIL NOON CDT...

AT 1137 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANLEY...OR 8 MILES SOUTHEAST OF NEWBURGH...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...SANTA CLAUS...DALE...GRANDVIEW...WHITESVILLE...
MASONVILLE...EUREKA...KNOTTSVILLE...ST. JOSEPH...STANLEY...LEWISPORT...
CHRISNEY...TROY...GENTRYVILLE...HEBBARDSVILLE AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3800 8677 3790 8699 3790 8691 3784 8691
      3784 8686 3779 8682 3771 8686 3767 8682
      3756 8704 3768 8741 3769 8741 3786 8742
      3788 8727 3806 8715 3805 8709 3812 8707
      3812 8702 3820 8702 3821 8679
TIME...MOT...LOC 1637Z 269DEG 32KT 3785 8730

The radar

The Paducah radar (KPAH), 88 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Cape Girardeau

When
May 26, 11:22 AM CST
Where
Cape Girardeau County, Delta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -89.750

Thunderstorm Wind, Cape Girardeau

When
May 26, 11:30 AM CST
Where
Cape Girardeau County, Green Cox
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.150, -89.850

Trees were down across Highway NN near Highway 25.

Flash Flood, Cape Girardeau

When
May 26, 11:35 AM CST to 2:00 PM CST
Where
Cape Girardeau County, 1.14 mi SSE of Cape Girardeau to 3.81 mi SSW of Green Cox
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.284, -89.525

Widespread flash flooding of streets occurred in the city of Cape Girardeau. Emergency crews responded to at least one water rescue. The Cape Girardeau Fire Department reported there were several roads with 18 inches to three feet of water on them, including roads that normally do not flood. Police advised residents to stay off the streets. At Southeast Missouri State University, some campus buildings experienced flooding issues. Power was out in a campus building due to the water. At the Cape Girardeau airport, the automated rain gage measured 1.65 inches in 30 minutes. Slightly over three inches fell in one hour. Widespread street flooding also occurred in Delta. In the southwest corner of the county, water was over Highway NN just off Highway 25. Near Gordonville, County Road 226 was closed just west of Highway 25 due to a pipe washed out from under the road. Water was over some other county roads.

Flash Flood, Scott

When
May 26, 12:14 PM CST to 4:30 PM CST
Where
Scott County, Scott City to Commerce
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.250, -89.520

At least one water rescue was conducted along Route A between Benton and Hamburg. Numerous roads were underwater. Water was at least one foot deep over many roads in Scott City, including main streets. Portions of County Roads 210 and 219 were washed away just east of Rockview. A portion of a culvert was washed away on County Road 214 between Hamburg and Kelso. About ten roads were closed or impassable in Sikeston due to high water. The Sikeston Department of Public Safety asked people to stay off the roads in Sikeston, if possible. Cars became submerged in flooded areas. Two inches of rain fell in 45 minutes at Kelso.

Flash Flood, Wayne

When
May 26, 12:37 PM CST to 3:00 PM CST
Where
Wayne County, Cascade to Coldwater
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.300, -90.280

Low water crossings were flooded in northern Wayne County.

Flood, Wayne

When
May 27, 8:00 PM CST to May 28, 1:00 PM CST
Where
Wayne County, 2.56 mi NNE of Silva to 2.44 mi NNE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.203, -90.499

Minor flooding occurred along the St. Francis River. Some low-lying fields and woodlands near the river were underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630002, 630202, 630186, 630206, 630210, 630163.